Lightning, Grafton
- When
- August 16, 1:10 PM EST
- Where
- Grafton County, Warren
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.941, -71.820 (the zone’s center; the record gives no point)
Lightning struck and injured a woman who was standing outside her trailer at a campground in Warren. She was taken to a nearby hospital for evaluation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck and injured a woman who was standing outside her trailer at a campground in Warren. She was taken to a nearby hospital for evaluation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 12:35 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 135 PM EDT SAT AUG 16 2003 ...PUBLIC ZONE FORECASTS... COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION AND OFF THE COAST TONIGHT. AHEAD OF THE FRONT WILL INCLUDE A FORECAST PERIOD THROUGH THIS AFTERNOON TO COVER THE STRONG /POSSIBLY SEVERE/ CONVECTION AND SEVERE THUNDERSTORM WATCH NOW IN EFFECT. THERE COULD BE A LEFTOVER SHOWER EARLY TONIGHT...OTHERWISE QUITE A BIT OF LEFTOVER CLOUDS OVERNIGHT. WITH LIGHT NORTHERLY WINDS AND SOME DRYING OVERNIGHT DONT EXPECT ENOUGH FOG TO PUT INTO THE ZONES. ANY SIGNIFICANT CLEARING LATER TONIGHT WOULD CHANGE THAT AND ALLOW SOME GROUND FOG TO FORM. ON SUNDAY...GFS MODEL NOW AGREEING BETTER WITH NGM/ETA SOLUTIONS. WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS DUE TO LEFTOVER MOISTURE AND INSTABILITY...UPPER LEVEL TROUGH AND SOME SUNSINE. GUIDANCE HINTING AT THIS POTENTIAL VIA PROBABILITY OF PRECIPITATION AND THUNDERSTORM PROBABILITY VALUES IN FWC/ETC.. HIGH AND LOW TEMPERATURES AND POPS CLOSE TO THE MAV/MET/FWC NUMBERS. THE EXTENDED FORECAST BASED ON THE MRF AND MEX GUIDANCE. ...COASTAL WATERS FORECAST... NEAR SMALL CRAFT ADVISORY WINDS AND SEAS THROUGH EARLY TONIGHT. OTHERWISE WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THURSDAY. SUNDAY NIGHT...WILL GO A BIT ABOVE GUIDANCE ON WINDS AND WAVES BEHIND THE DEPARTING SURFACE LOW AND FRONT. FCSTID = 2 .GYX... ME...SVR TSTM WTCH NMBR 861 TIL 5 PM. NH...NONE. SJC
MEZ007>009-012>014-018>028-NHZ001>010-013-014-161700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1108 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES IN WESTERN MAINE... ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX... LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO AND YORK. IN ADDITION...THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE COASTAL WATERS OF WESTERN MAINE. ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE...THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL THIS AFTERNOON...MAINLY DURING THE MID TO LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED...ESPECIALLY IF SEVERE THUNDERSTORMS WARNINGS ARE ISSUED.
MEZ012>014-018>028-NHZ003>010-013-014-162200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1000 AM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE... SCATTERED THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL ACROSS MOST OF NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE. THIS AREA INCLUDES NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE...EXCEPT COOS COUNTY AND SOUTHERN AND WESTERN MAINE EXCEPT THE WESTERN MOUNTAINS. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE DURING THE MID TO LATE AFTERNOON HOURS. THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS IN THESE AREAS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD KEEP AN EYE ON THE SKY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO THEIR AREA. BOATERS SHOULD BE PREPARED TO HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION ...FOR ADDITIONAL WEATHER INFORMATION OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX SJC
MEZ012>014-018>028-NHZ003>010-013-014-162200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1125 AM EDT SAT AUG 16 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN MAINE AND THE ADJACENT COASTAL WATERS UNTIL 500 PM EDT... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN WESTERN MAINE... ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX... LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO AND YORK. THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE ADJACENT COASTAL WATERS. SCATTERED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL... FREQUENT LIGHTNING AND HEAVY RAIN ACROSS THE WATCH AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 500 PM. IN ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE DURING THE MID TO LATE AFTERNOON. PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD KEEP AN EYE ON THE SKY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO THEIR AREA. BOATERS SHOULD BE PREPARED TO HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION ...FOR ADDITIONAL WEATHER INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX SJC/HAYES
NHZ003-005-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 134 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT GRAFTON COUNTY IN CENTRAL NEW HAMPSHIRE... LOOK FOR A STRONG THUNDERSTORM TO ENTER GRAFTON COUNTY BETWEEN HAVERHILL AND LYME AFTER 140 PM. AS THE STORM MOVES EAST AND AFFECTS PIERMONT...WARREN...WENTWORTH AND RUMNEY THROUGH 215 PM... IT IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...VERY HEAVY RAINS AND FREQUENT LIGHTNING. IF YOU ARE IN GRAFTON COUNTY...BE ON THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO MOVE TO SHELTER AS THIS STORM APPROACHES. HAYES
The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333462.